Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 104, NWS Birmingham, AL

May 2, 2009Fayette County, Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at May 2, 2009, 4:31 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 59 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2009, 4:31 PM CDT (21:31 UTC)
Expired
May 2, 2009, 5:30 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:49 PM CDTFUNNEL CLOUD4 Se Vernon, ALNEAR CODY WITH WALL CLOUD
May 2, 5:02 PM CDTHAIL 13 W Vernon, AL
May 2, 5:03 PM CDTFUNNEL CLOUD3 W Fayette, ALNEAR MT VERNON HWY 18
May 2, 5:12 PM CDTTORNADO3 Nw Fayette, ALTORNADO REPORTED BY TWO LAW ENFORCEMENT OFFICERS NEAR COUNTY RD 107 AND HWY 18
May 2, 5:22 PM CDTTORNADO 03 Wnw Fayette, ALA BRIEF TORNADO TOUCHDOWN WAS REPORTED BY TWO LAW ENFORCEMENT OFFICIALS NEAR THE INTERSECTION OF AL-18 AND AL-107...NORTHWEST OF THE CITY OF FAYETTE. A SUBSEQUENT SURVEY OF THE AREA REVEALED NO DISCERNIBLE DAMAGE.
May 2, 5:27 PM CDTTORNADO 02 S Hightogy, ALA WEAK TORNADO DAMAGED NUMEROUS TREES ALONG A 2.5 MILE LONG PATH IN A WOODED AREA NEAR THE HIGHTOGY AND KINGVILLE COMMUNITIES. TREES HAD TO BE CLEARED FROM BOTH AL-17 AND CR-20.
May 2, 5:30 PM CDTFUNNEL CLOUD5 S Vernon, ALUNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT
May 2, 5:38 PM CDTTSTM WND GST 07 Se Vernon, ALTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 022131
TORBMX
ALC057-075-022230-
/O.NEW.KBMX.TO.W.0104.090502T2131Z-090502T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF FAYETTE...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 530 PM CDT

* AT 429 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VERNON...MOVING
  EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BLOOMING GROVE BY 505 PM CDT...
  BELK BY 510 PM CDT...
  6 MILES SOUTH OF BLUFF BY 520 PM CDT...
  FAYETTE BY 530 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

&&

LAT...LON 3365 8819 3379 8818 3389 8776 3360 8774
TIME...MOT...LOC 2131Z 265DEG 15KT 3371 8814

$$

03
2 follow-up statements
000 
WWUS54 KBMX 022147
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT SAT MAY 2 2009

ALC057-075-022230-
/O.CON.KBMX.TO.W.0104.000000T0000Z-090502T2230Z/
FAYETTE AL-LAMAR AL-
447 PM CDT SAT MAY 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL LAMAR AND WESTERN FAYETTE COUNTIES...

AT 446 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR HIGHTOGY...OR NEAR VERNON...
MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  CODY BY 500 PM CDT...
  BLOOMING GROVE BY 505 PM CDT...
  BELK BY 510 PM CDT...
  7 MILES SOUTH OF BLUFF BY 520 PM CDT...
  RICHARD ARTHUR FIELD AND FAYETTE BY 530 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

&&

LAT...LON 3365 8809 3379 8809 3389 8776 3360 8774
TIME...MOT...LOC 2147Z 265DEG 15KT 3371 8805

$$

03
000 
WWUS54 KBMX 022206
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT SAT MAY 2 2009

ALC057-075-022230-
/O.CON.KBMX.TO.W.0104.000000T0000Z-090502T2230Z/
FAYETTE AL-LAMAR AL-
506 PM CDT SAT MAY 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL LAMAR AND WESTERN FAYETTE COUNTIES...

AT 505 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
TORNADO.  THIS TORNADO WAS LOCATED NEAR CODY...OR 8 MILES WEST OF
FAYETTE...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF BLUFF BY 520 PM CDT...
  RICHARD ARTHUR FIELD AND FAYETTE BY 530 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHERN ALABAMA.

&&

LAT...LON 3364 8798 3378 8799 3389 8776 3360 8774
TIME...MOT...LOC 2206Z 265DEG 15KT 3372 8796

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 2:53 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SAT MAY 2 2009

.DISCUSSION...

FAIRLY WET PATTERN WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD.
CURRENTLY TWO SEPARATE BOUNDARIES ARE IN PLACE ACROSS THE SOUTHEAST.
THE FIRST...MORE SYNOPTIC SCALE...CONTINUES TO BE THE FRONTAL
BOUNDARY TO THE NORTH OF US. LOOKING AT RADAR...ANOTHER MCS HAS
DEVELOPED ALONG THAT BOUNDARY AND WILL SLOWLY WORK INTO THE WESTERN
PORTIONS OF THE AREA AND THEN SLIDE THROUGH MUCH OF CENTRAL ALABAMA
THIS AFTERNOON. AT THE SAME TIME A SECOND...MORE MESOSCALE BOUNDARY
HAS SET UP SHOP GENERALLY ALONG AND SOUTH OF AN ANNISTON TO SELMA
LINE. HERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP. BOTH
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL FOR
SEVERE WEATHER THIS AFTERNOON. THE MAIN THREATS FOR BOTH OF THESE
AREA WILL BE DAMAGING WINDS AND HAIL...ALTHOUGH AN ISOLATED TORNADO
CAN NOT BE RULED OUT AS DESCENT SHEAR SPREADS AS FAR SOUTH AS DALLAS
COUNTY.

ON SUNDAY...THE MAIN FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD
AND A SURFACE LOW WILL SWING UP AND ALONG THE BOUNDARY. AS THE FRONT
MOVES SOUTHWARD DURING THE DAY...SURFACE HEATING SHOULD LEAD TO A
QUITE UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND
HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES CAN NOT
BE RULED OUT...ESPECIALLY THE CLOSER TO THE BOUNDARY A STORM FIRES
UP. RIGHT NOW...MODELS ARE INDICATING CAPE VALUES TO BE BETWEEN 700
AND 1500 J/KG...LIFTED INDEX VALUES OF -3 TO -5...PW OF 1.5 TO 2
INCHES. THE BIG QUESTION IS GOING TO BE TIMING. MODELS ARE HINTING
AT MAYBE SOME ISOLATED ACTIVITY SUNDAY AFTERNOON ACROSS CENTRAL AND
SOUTHERN SECTIONS OF THE STATE WITH THE MAIN LINE WORKING INTO
NORTHWESTERN SECTIONS BY LATE AFTERNOON. ACTIVITY WILL CONTINUE TO
BE ENHANCED THROUGH THE EVENING HOURS AS THE FRONT DRIFTS SOUTH.
MAIN CONCERN WITH THIS IS THAT SOME OF THE BETTER LIFT AND CHANCE
FOR SEVERE WEATHER WILL BE DURING THE LATE EVENING AND INTO THE
OVERNIGHT HOURS. CURRENTLY SPC HAS MOST OF CENTRAL ALABAMA UNDER A
SLIGHT RISK...SO STAY TUNED.

THE BOUNDARY SLIDES SOUTH BY TUESDAY...BUT THEN A NEW BOUNDARY WORKS
IN BY WEDNESDAY AND WILL STALL OUT ACROSS NORTHERN AND CENTRAL
ALABAMA.

&&

.AVIATION...18Z TAF DISCUSSION.

STILL EXPECTING WIDESPREAD SHOWERS AND STRONGER THUNDERSTORMS TO
MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTERNOON FOR THE
NORTHERN SITES.  EXPECT SOUTHWEST WINDS TO CONTINUE AND A LOWERING
OF CEILINGS AND VIS AS SHOWERS MOVE OVERHEAD.  LINGERING RAIN AND
EMBEDDED THUNDER COULD LAST THROUGH MUCH OF THE EVENING AND
OVERNIGHT PERIOD.  THE SOUTHERN SITES WILL HAVE JUST ISOLATED
SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...BUT ISOLATED
SHOWERS WILL LIKELY CONTINUE TO LINGER THROUGH THE EVENING AND
OVERNIGHT.  CLOUD COVER WILL GENERALLY LOWER THROUGH THE OVERNIGHT
AS PERSISTENCE FROM THE PREVIOUS OVERNIGHT OBS INDICATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  79  60  74  54 /  70  60  80  50  20
ANNISTON    62  81  63  75  56 /  60  50  70  60  30
BIRMINGHAM  66  80  64  75  56 /  60  60  80  50  20
TUSCALOOSA  66  82  63  74  57 /  60  60  80  50  20
CALERA      66  82  64  77  58 /  50  50  70  50  20
AUBURN      63  84  65  80  61 /  30  30  40  70  40
MONTGOMERY  66  86  66  81  60 /  20  30  50  70  30
TROY        64  85  66  82  62 /  20  20  30  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, May 2, 12:15 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SAT MAY 2 2009

ALZ011>015-017>050-031715-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AND WIDESPREAD
HEAVY RAINFALL AFTER 2 PM ACROSS AREAS ALONG AND NORTH OF A
LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE PRIMARY THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL.  SOUTH OF THIS
LINE...EXPECT ISOLATED SEVERE THUNDERSTORMS FROM 2 PM UNTIL 9
PM...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH
MIDNIGHT SUNDAY NIGHT.  THE MAIN THREAT AT THIS TIME IS DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE
RULED OUT.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AS A WEAK COLD
FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY AND AGAIN ON SUNDAY AND MONDAY.

In the hours before

Local storm report, May 2, 3:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FUNNEL CLOUD     HAMILTON                34.14N 87.98W
05/02/2009                   MARION             AL   LAW ENFORCEMENT

            CR42 WITH PEA SIZE HAIL IN HAMILTON

&&

MBAER
Local storm report, May 2, 4:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 N PEARCES MILL        34.14N 87.84W
05/02/2009  E0.88 INCH       MARION             AL   PUBLIC

            NICKEL HAIL NEAR HWY 278/253

&&

STEFKOVICH
Local storm report, May 2, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
05/02/2009                   MARION             AL   PUBLIC

            TREES DOWN

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah49 min
May 1, 7:41 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah49 min
May 2, 2:28 PM CDTTornado WarningBMXLamar, Marion47 min
May 2, 3:08 PM CDTTornado WarningBMXLamar, Marion40 min
May 2, 3:38 PM CDTSevere Thunderstorm WarningBMXLamar, Marion52 min
May 2, 3:47 PM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
May 2, 4:12 PM CDTTornado WarningBMXMarion, Winston30 min
May 2, 4:20 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar55 min
May 2, 5:02 PM CDTTornado WarningBMXLamar28 min
May 2, 5:17 PM CDTTornado WarningBMXFayette58 min
May 2, 5:23 PM CDTTornado WarningBMXFayette, Lamar67 min
May 2, 5:33 PM CDTSevere Thunderstorm WarningBMXWalker, Winston42 min
May 2, 6:02 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker58 min
May 2, 6:51 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker54 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.